Nekhoroshev estimates for quasi-convex Hamiltonian systems. (English) Zbl 0857.70009

The paper is concerned with the stability of motions in nearly integrable autonomous Hamiltonian systems with \(n\) degrees of freedom, with Hamiltonian \(H=h(I)+ f_\varepsilon(I,\theta)\) in \(n\)-dimensional action-angle variables \(I\), \(\theta\) depending on a small parameter \(\varepsilon\) such that \(f_\varepsilon\sim\varepsilon\). Provided that the system is real analytic and that the unperturbed Hamiltonian \(h\) fulfills generic transversality conditions known as steepness, N. Nekhoroshev obtained certain stability bounds, called the “stability radius” and “stability time”, in order to prove that, generically, the variations of the actions of all orbits remain small over a finite but exponentially long time interval.
In this paper, the author gives simple and explicit expressions for these stability bounds in the case, when the unperturbed Hamiltonian \(h\) is assumed to be convex on all of its domain, or on each of its level sets, respectively. In order to obtain these results, he constructs normal forms on various subdomains of phase space known as “resonance blocks”, which are described as neighbourhoods of “admissible resonances”. Then, these normal forms lead to stability estimates, which turn out to be straightforward in the convex cases. Finally, a geometric argument is given how to cover the whole phase space by such resonance blocks. This last geometric construction is precisely a new one: resonance zones are described not through small divisor conditions, but they are given as tubular neighbourhoods of exact resonances, for which the required small divisor estimates are subsequently verified. This leads to a simpler and essentially optimal covering of action space by resonance blocks. In turn, this results in a substantial improvement of the stability exponent.


70H05 Hamilton’s equations
37J99 Dynamical aspects of finite-dimensional Hamiltonian and Lagrangian systems
37C75 Stability theory for smooth dynamical systems
Full Text: DOI EuDML


[1] Arnold, V. I., Dynamical Systems III (1988), Berlin Heidelberg New York: Springer, Berlin Heidelberg New York
[2] Benettin, G.; Galgani, L.; Giorgilli, A., A proof of Nekhoroshev’s theorem for the stability times in nearly integrable Hamiltonian systems, Celestial Mech., 37, 1-25 (1985) · Zbl 0602.58022 · doi:10.1007/BF01230338
[3] Benettin, G.; Galgani, L.; Giorgilli, A., Realization of holonomic constraints and freezing of high frequency degrees of freedom in the light of classical perturbation theory, part II, Commun. Math. Phys., 121, 557-601 (1989) · Zbl 0679.70015 · doi:10.1007/BF01218157
[4] Benettin, G.; Gallavotti, G., Stability of motions near resonances in quasi-integrable Hamiltonian systems, J. Stat. Phys., 44, 293-338 (1986) · Zbl 0636.70018 · doi:10.1007/BF01011301
[5] Delshams, A., Gutiérrez, P.: Effective stability for nearly integrable Hamiltonian systems. Barcelona (Preprint 1991) · Zbl 0938.37521
[6] Fassò, F., Lie series method for vector fields and Hamiltonian perturbation theory, J. Appl. Math. Phys., 41, 843-864 (1990) · Zbl 0746.70012 · doi:10.1007/BF00945838
[7] Gallavotti, G.; Osterwalder, K.; Stora, R., Quasi-integrable mechanical systems, Phénomènes critiques, systèmes aléatoires, théories de jauge, part II. Les Houches 1984, 539-624 (1986), Amsterdam New York: North-Holland, Amsterdam New York · Zbl 0662.70022
[8] Giorgilli, A.: New insights on the stability problem from recent results in classical perturbation theory. Università degli studi di Milano, quaderno n. 35 (Preprint 1990)
[9] Giorgilli, A.; Galgani, L., Rigorous estimates for the series expansions of Hamiltonian perturbation theory, Celestial Mech., 37, 95-112 (1985) · doi:10.1007/BF01230921
[10] Giorgilli, A., Zehnder, E.: Exponential stability for time dependent potentials. ETH Zürich (Preprint 1991) · Zbl 0766.58032
[11] Il’yashenko, Yu. S., A steepness test for analytic functions, Usp. Mat. Nauk, 41, 193-194 (1986) · Zbl 0597.32003
[12] Lochak, P.: Stabilité en temps exponentiels des systèmes Hamiltoniens proches de systèmes intégrables: résonances et orbites fermés. Laboratoire Math. Ec. Norm. Supér. (Preprint 1990)
[13] Lochak, P.: Canonical perturbation theory via simultaneous approximation. Ec. Norm. Supér. (Preprint 1991); Russ. Math. Surv. (to appear) · Zbl 0795.58042
[14] Lochak, P.; Meunier, C., Multiphase Averaging for Classical Systems (1988), Berlin Heidelberg New York: Springer, Berlin Heidelberg New York · Zbl 0668.34044
[15] Lochak, P., Neishtadt, A.I.: Estimates of stability time for nearly integrable systems with a quasiconvex Hamiltonian. Chaos (to appear) · Zbl 1055.37573
[16] Molchanov, A. M., The resonant structure of the solar system, Icarus, 8, 203-215 (1968) · doi:10.1016/0019-1035(68)90074-2
[17] Molchanov, A. M., The reality of resonances in the solar system, Icarus, 11, 104-110 (1969) · doi:10.1016/0019-1035(69)90121-3
[18] Neishtadt, A. I., The separation of motions in systems with rapidly rotating phase, J. Appl. Math. Mech., 48, 2, 133-139 (1984) · Zbl 0571.70022 · doi:10.1016/0021-8928(84)90078-9
[19] Nekhoroshev, N. N., Behaviour of Hamiltonian systems close to integrable, Funct. Anal. Appl., 5, 338-339 (1971) · Zbl 0254.70015 · doi:10.1007/BF01086753
[20] Nekhoroshev, N. N., An exponential estimate of the time of stability of nearly-integrable Hamiltonian systems, I, Usp. Mat. Nauk, 32, 5-66 (1977) · Zbl 0383.70023
[21] Nekhoroshev, N. N., An exponential estimate of the time of stability of nearly-integrable Hamiltonian systems, II, Tr. Semin. Petrovsk., 5, 5-50 (1979) · Zbl 0473.34021
[22] Pöschel, J., Integrability of Hamiltonian systems on Cantor sets, Commun. Pure Appl. Math., 35, 653-695 (1982) · Zbl 0542.58015 · doi:10.1002/cpa.3160350504
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.